|Year : 2023 | Volume
| Issue : 2 | Page : 372-374
Adverse skin reaction due to ripasudil eye drops
Malleswari Medikonda1, Harshitha Gogineni2
1 Department of Glaucoma, Sankara Eye Hospital, Guntur, Andhra Pradesh, India
2 Clinical Fellow in Glaucoma, Sankara Eye Hospital, Guntur, Andhra Pradesh, India
|Date of Submission||23-Nov-2022|
|Date of Acceptance||17-Feb-2023|
|Date of Web Publication||28-Apr-2023|
Clinical Fellow in Glaucoma, Sankara Eye Hospital, Guntur, Andhra Pradesh
Source of Support: None, Conflict of Interest: None
Topical anti-glaucoma medications are the mainstay of therapy in Glaucoma. All anti-glaucoma medications are associated with adverse effects. As ripasudil hydrochloride hydrate 0.4% is a relatively new drug, we describe a series of patients who developed allergic contact dermatitis after the use of topical Ripasudil. Twelve eyes of seven patients treated with topical ripasudil that subsequently developed allergic contact dermatitis were included in the case series. All seven patients developed itchy, hyperpigmented lesions around periocular areas which got relieved after cessation of the drug.
Keywords: Allergic contact dermatitis, hyperpigmented lesions, ripasudil
|How to cite this article:|
Medikonda M, Gogineni H. Adverse skin reaction due to ripasudil eye drops. Indian J Ophthalmol Case Rep 2023;3:372-4
The only reliable treatment for glaucoma is intraocular pressure (IOP) lowering, which maintains the patient's visual function throughout life, and ripasudil hydrochloride hydrate 0.4% is the world's first Rho-associated coiled-coil-containing protein kinase (ROCK) inhibitor eye drop that lowers IOP by increasing conventional aqueous outflow through the trabecular meshwork and Schlemm's canal. The most common adverse drug reaction (ADR) in the eyes treated with ripasudil is conjunctival hyperemia, others include allergic conjunctivitis, blepharitis, punctate keratitis, and others.
We describe a series of patients who developed allergic contact dermatitis after the use of topical ripasudil and the reversal of symptoms after cessation of the drug.
| Case Series|| |
This is a case series of seven patients who were seen between January 2022 and November 2022. We identified all the patients who developed an allergic skin reaction to the topical use of ripasudil. Clinical data collected, included, the patient's age, sex, glaucoma type, topical glaucoma therapy, systemic illness, systemic medications, date of initiation of topical ripasudil, date of reported symptoms or documentation of allergic skin reaction, types of symptoms and date of discontinuation of ripasudil therapy. Clinical photographs were obtained before and after discontinuation of ripasudil whenever possible to document allergic skin reactions.
Twelve eyes of seven patients (four males and three females) treated with topical ripasudil that subsequently developed allergic contact dermatitis were included in the case series. Age of the patients ranged from (60–72) years. All the patients were using other topical anti-glaucoma medication prior to the initiation of treatment with topical ripasudil. The number of other anti-glaucoma medications used, varied from (1–4), duration varied from 11 months to 4 years. Ripasudil was initiated as additional therapy in all seven patients (both eyes in five patients and the left eye in two patients). All seven patients developed itchy, hyperpigmented lesions around periocular areas and four patients developed conjunctival hyperemia. Two patients developed symptoms only in the left eye in which topical ripasudil was initiated. The time period between initiation of treatment with topical ripasudil and development of the allergic reaction varied from 1 month to 10 months. Once the diagnosis of allergic contact dermatitis due to topical ripasudil was made, patients were asked to stop the drug and called for a review after 3–4 weeks. In six patients, allergic skin reaction resolved 3–4 weeks after cessation of topical ripasudil and one patient lost to follow-up [Table 1]. [Figure 1]a shows bilateral allergic contact dermatitis due to topical ripasudil 10 months after starting ripasudil eye drops, [Figure 1]b shows a reversal of skin reaction around periocular areas of both eyes, 3 weeks after stopping ripasudil eye drops. [Figure 2]a shows allergic contact dermatitis due to topical ripasudil in the left eye, 1 month after starting ripasudil eye drops in the Left eye. [Figure 2]b shows a reversal of skin reaction around periocular areas of the left eye, 3 weeks after stopping ripasudil eye drops in the left eye.
|Figure 1: (a) Bilateral periocular hyperpigmented scaly lesions and conjunctival hyperemia, 10 months after starting ripasudil eye drops. (b) Reversal of skin reaction around periocular areas of both eyes, 3 weeks after stopping ripasudil eye drops|
Click here to view
|Figure 2: (a) Periocular hyperpigmented lesions and conjunctival hyperemia in the left eye, 1 month after starting ripasudil eye drops in the left eye. (b) Reversal of skin reaction around periocular areas of the left eye, 3 weeks after stopping ripasudil eye drops in the left eye|
Click here to view
| Discussion|| |
Minori Kusakabe et al. reported a similar case of allergic contact dermatitis due to ripasudil [Table 2], after switching from ripasudil eye drops to bunazosin hydrochloride eye drops and applying topical hydrocortisone butyrate ointment, the woman's periocular erythemas were resolved.
|Table 2: Table compiling of salient points in the case report by Minori Kusakabe et al. and present case series|
Click here to view
To the best of our knowledge, this is the largest case series describing allergic contact dermatitis after the use of topical ripasudil and improvement post-discontinuation.
All seven patients have been using other topical anti-glaucoma medication for many months but developed contact dermatitis only after initiation of topical ripasudil. Reversal of allergic reaction after cessation of the drug and reversal of dermatitis on the ipsilateral side to topical use of ripasudil imply that the causal factor for allergic dermatitis is topical ripasudil.
Intraocular pressure is an important modifiable risk factor of glaucoma. Alpha Agonists, Beta Blockers, Carbonic Anhydrase Inhibitors, Miotics, Prostaglandin Analogues, and Rho kinase (ROCK) inhibitors are different kinds of IOP-lowering medications which are available. It is recommended to start the treatment with only one drug, but sometimes several types of drugs are applied in combination. In such cases, the risk of contact dermatitis is thought to increase. In our cases also patients have been using several eye drops which increased the risk for developing dermatitis. A past history of allergic reactions to other glaucoma medication indicates that there is a higher possibility of blepharitis with ripasudil use.
| Conclusion|| |
Further prospective studies are needed to determine the true frequency of allergic contact dermatitis while on topical ripasudil. From our case series, topical ripasudil has a tendency to cause allergic contact dermatitis. This helps in counseling patients before the use of topical ripasudil and monitoring adverse effects while on the drug.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kusuhara S, Nakamura M. Ripasudil hydrochloride hydrate in the treatment of glaucoma: Safety, efficacy, and patient selection. Clin Ophthalmol 2020;14:1229–36.
Kusakabe M, Imai Y, Natsuaki M, Yamanishi K. Allergic contact dermatitis due to ripasudil hydrochloride hydrate in eye-drops: A case report. Acta Derm Venereol 2018;98:278–9.
Saito H, Kagami S, Mishima K, Mataki N, Fukushima A, Araie M. Long-term side effects including blepharitis leading to discontinuation of ripasudil. J Glaucoma 2019;28:289–93.
[Figure 1], [Figure 2]
[Table 1], [Table 2]